AF Association

Apixaban side effects

I'm new to the site and would be grateful of advice please.

Have been taking Apixaban for two years as a precaution after episodes of AF. I spend a lot of my time gardening and with DIY. If I get a skin wound from these activities it seems to take ages to heal up? The wound does not seem to scab over as before

Has anyone experienced a similar effect with this drug. If so, any tips on how to speed the healing process?

Thanks

20 Replies
oldestnewest

no - I've had wounds while on Apixaban and have eye injections at present too and no problem

4 likes
Reply

Thanks Rosyg

Reply

Hi John :-) I have had cuts since being on Apixaban and found the wounds heal as well as they have always done.

I make sure I eat a really healthy diet, I think that helps wounds to heal quickly.

2 likes
Reply

I've found wounds take far longer to heal than with warfarin, but I started with platelet disfunction disorder long before I had heart problems so it may just that apixaban works with that worse than warfarin. I carry alginate bandages with me for any wound that doesn't heal, but I suggest you get your GP to refer you for tests on your platelet functions.

Reply

Mike, thanks for the advice

John

Reply

The most economical alginate bandages are the Savlon ones at Boots. They are smaller than most so you may need to use two but you don't get put off using them like the more expensive large ones.

Reply

Yes, I get the same. I've not had a real problem even though I bruise and cut myself regularly (I'm a farmer). But funnily enough, it's more the minor skin problems that take ages to heal and scab over - literally weeks instead of days.

Recently I went cycling and rubbed my ankles, I was wearing the wrong socks. You couldn't see anything afterwards; I could only feel it was slightly sore. After a couple of days though, it opened up into an actual wound where there was none, on both ankles. It's just healing up now, some four weeks later.

I try to keep the wounds dry and let them breathe, and take great care to avoid knocking them because you have to start all over again. I used to find the cold spray iodine that was available was fantastic, but now it's been banned! Amazing, why do they do this, ggggrrrrr.

It was no different on warfarin for me by the way.

Koll

1 like
Reply

Koll, thanks for the feedback. At least I now know it affects other people. I will keep researching this problem

John

Reply

I believe vitamin C is important for quick wound healing, and possibly zinc and some other essential nutrients. Perhaps a good multi-vitamin-and-mineral for three months and a vitamin C tablet might turn those of us with slow would-healing into fast wound-healers?

Reply

My diet has always been very good and well balanced. I already take multi vitamins so for me this is not the cause. Thank you for the feedback

Reply

I find I am also slow to heal. - I am on apixaban but much the same on warfarin. Especially any mosquito bites etc. I think aging also has an impact on this. Think I will start taking multivitamin.

Reply

Lallym, I suggest that you take a look at Garden of Life vitamins. Some are for women and men over 50 and have in them probiotics, Q10, etc. and are made from all natural fruits and vegetables versus chemicals. iherb.com is a distributor world wide of many supplements and other products. There are other sources for Garden of Life products other than iHerb. I like that iHerb contributes to charities and gives back to others who refer their site to people. For example, I have a link but have never marketed it. If you look at this website there is an explanation of how this works.

ca.iherb.com/info/rewards

Some of you may use supplements and know others who could benefit and might be willing to use your link.

Overall health is likely important so having access to a choice of products at competitive prices, or at least prices to which to compare, may be of interest to some people and that is the reason I made this post. Hopefully, the administrator will let this post stay.

Another site called labdoor.com tests supplements.

Reply

Forgot to say I have developed tinnitus and also itchy skin. I suspect APIXABAN might be cause of both but not sure yet.

Reply

Have had tinnitus on and off for years certainly before taking Apixaban. I also get itchy skin around my midriff and thighs for no apparent reason. Maybe the drug is to blame?

Reply

itchy skin around midriff and thighs as well and fairly certain it is caused by Apixiban. Swtiched to warfarin recently to rule this in or out.

Reply

I don't seem to have had as many mystery bruises on apixaban as I had with warfarin, bleeding is as expected - a little longer than usual. I don't smoke, and keep hydrated.... so gives wounds every chance.

1 like
Reply

Hi have been on Apixaban for several years now with no real problems except a little more brushing after the trivial of knocks, otherwise fine.

Reply

I’m also a long term apixiban user . I think it’s worth remembering that apixiban is an anticoagulant and therefore you should expect cuts to take longer to heal. I am on 2.5 mg twice daily and at this relatively low level it appears to only marginally affect the time it takes for normal cuts to heal. They do take longer to heal than before I took apixiban, and that is to be expected with all anticoagulants. I wouldn’t really consider that a side effect as much as the intended effect of this anticoagulant I.e to make your blood less able to clot.

Reply

I think you need to check your sugar count..am using too I just noticed some rashes once in a while I need to see a dermatologist

Reply

I have been on Eliquis for a year now. My Dr. took me off warfarin which I had been taking since 2010 I got bruises while on warfarin and a lot of nose bleeds. I have had no bruising and rarely a nose bleed since switching. Also those I N R checks are gone, thank goodness. Also no A F episodes, which I did have on warfarin.

Reply

You may also like...